Author + information
- Barbara J. Drew* ()
- ↵*University of California, San Francisco, 2 Koret Way, #N-631H, San Francisco, California 94143-0610
We applaud efforts by Drs. Verrier and Nieminen to develop novel technologies to detect risk for torsade de pointes (TdP) in hospital settings. We agree that macroscopic T-wave alternans observed with continuous electrocardiographic (ECG) monitoring after administration of QT-prolonging drugs is an important sign of impending TdP. However, it is not the only ECG sign to look for, and it is not always present before the onset of TdP. Therefore, we emphasized the importance of looking for all the ECG signs of impending TdP in our summary of key points (Table 3 of our paper ). We stated: following initiation of a drug associated with TdP, ECG signs indicative of risk for arrhythmia include an increase in QTc interval from pre-drug baseline of 60 ms, marked QTc interval prolongation >500 ms, T-U wave distortion that becomes more exaggerated in the beat after a pause, visible (macroscopic) T-wave alternans, new onset ventricular ectopy, couplets and nonsustained polymorphic ventricular tachycardia initiated in the beat after a pause.
Because TdP is rare and the ECG signs are subtle and not well-understood by monitor watchers, it would be valuable to have better computer algorithms built into hospital cardiac monitors to warn for impending TdP. However, these algorithms should be tested to determine their sensitivity and specificity for detecting TdP. Prospective clinical trials would require large sample sizes to provide enough episodes of TdP for such algorithm testing. A less expensive and immediately available research strategy would be to use existing ECG databases. For example, the Telemetric and Holter ECG Warehouse (THEW) Center for Quantitative Electrocardiography and Cardiac Safety at the University of Rochester Medical Center hosts a database of TdP cases (continuous Holter ECGs with long QT syndrome and drug-induced TdPs) that scientists can access to validate ECG monitoring algorithms.
Computer algorithms in hospital cardiac monitors that warn of impending TdP might provide time to discontinue the offending drug, administer intravenous magnesium, replace potassium (if necessary), intensify monitoring, and take measures that would shorten response time if sustained ventricular arrhythmias develop.
- American College of Cardiology Foundation